What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 2:15 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 14, 2:15 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Mon Aug 14 2023
.SYNOPSIS...
A warm front will lift north of the Mason-Dixon Line this
evening, followed by a strong cold front Tuesday afternoon.
High pressure and dry conditions return mid to late week.
Another cold front tracks through the region on Friday. High
pressure moves in over the weekend along with a gradual warming
trend.
&&
.NEAR TERM /THROUGH TONIGHT/...
After a slow start to convective initiation, satellite/radar
trends show a marked ramp up, particularly across the I-64
corridor and west of the Shenandoah Valley. Per the 18Z RAP
objective analysis, any residual capping inversions have quickly
eroded as the warm front continues to lift northward to the
Mason-Dixon Line. With dew points rising into the low/mid 70s,
surface-based CAPE values are now punching into the 2,000-3,000
J/kg range. The main limiting factor today is the poor mid-level
lapse rates which continue to average around 5 C/km. Despite
substantial buoyancy for lifting parcels, these sub-par lapse
rates will potentially act as a hinderance for more robust
development. On the converse, a potent upstream shortwave
accompanied by mid-level flow averaging around 40 to 50 knots
should provide plenty of lift to overcome other deficiencies.
With all that said, the severe weather threat remains somewhat
conditional. As of the typing of this discussion, the Storm
Prediction Center indicates a 40 percent chance for a Severe
Thunderstorm Watch from D.C. southward and back to the I-81
corridor. A Slight risk remains in effect for the entire region
with damaging wind gusts being the primary hazard. However,
isolated large hailstones and tornadoes are also possible.
Over the past 6 hours, there has been a marked jump in
precipitable water values. While the 12Z KIAD sounding indicated
a value of 1.55 inches, this has risen to around 2.00 inches per
a Dulles ACARS sounding. The high-resolution model signal is on
the fuzzy side, but there are a number of solutions which depict
copious amounts of rain along the I-95 corridor. Most notably,
the 12Z NAM nest shows an axis of 2 to 4 inches of rainfall
between 5-9 PM somewhere between the DC and Baltimore metros.
With the uptick in moisture content, approaching trough,
extremely high freezing levels (15,000 feet plus), have opted
to issue a Flood Watch for the threat of flash flooding. This is
in place from 5 PM until 2 AM tonight from the DC metro region
northeastward to the Baltimore metro, including Harford and
Cecil counties as well. Within the strongest cells, rainfall
rates could near 2 inches per hour which would quickly enhance
the risk of flash flooding. Remember, when encountering a
flooded roadway, "Turn Around, Don't Drown".
After a day filled with high temperatures into the low 90s and
heat indices ranging from 95 to 102 degrees, little relief is
expected overnight. Warm and humid conditions persist which may
be accompanied by another round of convection. A bunch of
solutions within the 12Z HREF ensemble system depict elevated
convection sweeping through after midnight before exiting into
the Chesapeake Bay a couple hours before dawn. While a severe
threat is less likely to emerge with this activity, additional
flooding cannot be ruled out if an area were to be impacted by
multiple rounds.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
By Tuesday morning, the primary upper low will be located along
the Indiana/Ohio border with the trough extending down into the
Tennessee River Valley. As these height falls push eastward, so
will the cold front which is expected to cross the I-95 corridor
during the afternoon hours. This boundary gradually presses
eastward reaching the Chesapeake Bay during the evening rush
hour. While the convective parameter space does not look as
favorable as today, there will likely be some severe component
to the activity on Tuesday afternoon to early evening. The
primary area of focus is along and east of I-95, but
particularly over far southern Maryland where a Slight risk is
in place. Damaging wind gusts are the most likely hazard in
conjunction with torrential downpours. Tuesday's high
temperature forecast calls for upper 80s to low 90s along with a
shift to southwest to westerly winds behind the front. The
effects of decreasing humidity levels does not really kick in
until late Tuesday. Thus, afternoon heat index values again push
into the mid/upper 90s. Winds turn more northwesterly overnight
with forecast lows in the 60s, locally into the 50s across the
higher terrain.
Much quieter weather is in store for Wednesday as the upper
trough lifts northeastward while shearing out. High pressure
tracks in from the Tennessee/Ohio valleys leading to a decrease
in wind fields. Wednesday should prove to be the coolest day of
the week with high temperatures in the mid 80s and upper 60s to
70s across the mountain locales. This is accompanied by much
more sunshine than preceding days. The surface anticyclone
settles off to the west overnight with low temperatures falling
into the 60s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A front will remained stalled near the Chesapeake Bay or just to the
southeast Thursday. There are some indications a weak wave of low
pressure may track along the boundary, perhaps sparking a few
showers or thunderstorms southeast of I-95. Meanwhile, a stronger
trough and cold front will be crossing the Great Lakes. This front
will overtake the area on Friday. A few showers may approach from
Pennsylvania with this system, but most of the forcing and moisture
will be passing north of the area. With that said, most areas likely
remain dry Thursday and Friday with temperatures near to slightly
above normal.
Thereafter, high pressure will build into the area as a strong upper
level ridge slowly builds eastward across the nation's midsection.
Lower dewpoints will advect in later Friday and persist through at
least Saturday. Temperatures will drop to near or slightly below
normal Friday night through Saturday night. As the surface ridge
moves eastward, temperatures and humidity will increase moving into
next week.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Multiple rounds of showers and thunderstorms will likely lead to
periods of restrictions at all terminals. While subject to
change, the present forecast calls for VCTS in the afternoon to
mid-evening windows, and again during the first half of the
overnight period. The latter period is somewhat more
questionable given a fuzzier model signal. TEMPO groups showing
sub-VFR conditions and gusty winds will be added as confidence
increases in the setup
A cold front pushes through on Tuesday leading to a shift to
mainly westerly flow. This system crosses the I-95 corridor on
Tuesday afternoon before moving into the Chesapeake Bay by the
early evening hours. Additional showers and thunderstorms are
possible with this front, particularly for the DC and Baltimore
terminals. Winds further shift over to northwesterly into the
night with VFR conditions in place through mid-week. Wind fields
become more suppressed the second half of Wednesday into the
night as high pressure builds in from the west.
Gusty south winds Thursday will become gusty northwest on Friday
with the passage of a frontal system. However, VFR conditions are
most likely with dry conditions.
&&
.MARINE...
With showers and thunderstorms moving toward the waterways,
Special Marine Warnings will likely be required for any of the
stronger convection. One such warning already went into effect
south of Dahlgren in the Tidal Potomac. Multiple rounds of
convection are expected with this first batch sweeping through
late this afternoon into the evening. Models continue to
highlight another round overnight which may cause additional
hazardous weather for boaters and other mariners. Meanwhile,
Small Craft Advisories will be in place for the Chesapeake Bay
into southern sections of the Tidal Potomac due to southerly
channeling.
On Tuesday, an upstream cold front tracks toward the waterways
late in the afternoon and into the evening. With a Slight risk
in place from the Storm Prediction Center, gusty and erratic
winds are possible along with some hail. These threats subside
late into the evening and overnight as the cold front moves
south of the waters. High pressure builds in from the west by
mid-week leading to lighter winds.
Small Craft Advisories are possible Thursday in southerly flow, as
well as Friday in northwesterly flow with the passage of a cold
front.
&&
.HYDROLOGY...
A Flood Watch is in effect from 5 PM this afternoon until 2 AM
overnight due to the threat for flash flooding. Despite the
rainfall deficit across the area which includes some D0 drought
areas, robust rainfall rates may accompany some of the
convection. Precipitable water values currently around 2.00
inches have already risen by a half inch since early this
morning. Models show an uptick to around 2.25 inches, which in
conjunction with extremely high freezing levels and deep warm
cloud layers, will support a flash flooding threat. The current
area of concern spans the DC and Baltimore metro areas, which
also includes Harford and Cecil counties. Further changes are
possible depending on how conditions evolve this afternoon and
evening.
&&
.TIDES/COASTAL FLOODING...
As low pressure over the eastern Ohio Valley slides into the mid-
Atlantic later this evening and then onto the Jersey Coast
overnight, a persistent and light southeast wind will become a
moderate southwest wind. This subtle and gradual increase in
southerly winds will allow for our tides to increase some but it
appears that only the sensitive sites such as Annapolis and Straits
Point may reach Action Stage or close to Action later overnight into
Tuesday morning.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 2 AM EDT Tuesday for DCZ001.
MD...Flood Watch until 2 AM EDT Tuesday for MDZ006-008-011-013-014-
503>508.
VA...Flood Watch until 2 AM EDT Tuesday for VAZ053-054-506.
WV...None.
MARINE...Small Craft Advisory from 3 AM to 8 AM EDT Tuesday for
ANZ530>532.
Small Craft Advisory from 8 PM this evening to 10 AM EDT
Tuesday for ANZ533-534-537-541-543.
Flood Watch until 2 AM EDT Tuesday for ANZ535.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...ADS
AVIATION...ADS/BRO
MARINE...ADS/BRO
HYDROLOGY...BRO
TIDES/COASTAL FLOODING...KLWHazardous weather outlook, Aug 14, 8:43 AM EST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
943 AM EDT Mon Aug 14 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-151345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
943 AM EDT Mon Aug 14 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Isolated to scattered severe thunderstorms are likely this
afternoon into this evening, with some areas likely to experience
multiple rounds of storms. Damaging wind gusts will be the main
threat with isolated large hail possible. An isolated tornado
is also possible.
Isolated instances of flooding are possible this afternoon into
this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated to scattered thunderstorms are possible south and east
of I-95 Tuesday afternoon. Special Marine Warnings may be needed
for portions of the waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon into this evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-151345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
943 AM EDT Mon Aug 14 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Scattered severe thunderstorms are likely this afternoon into
this evening, with some areas likely to experience multiple rounds
of storms. Damaging wind gusts will be the main threat, with
isolated large hail possible. An isolated tornado is also
possible.
Isolated to scattered instances of flooding are possible this
afternoon into this evening. The greatest threat is likely in the
Potomac Highlands and along the Maryland-Pennsylvania border.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon into this evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-151345-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
943 AM EDT Mon Aug 14 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Scattered severe thunderstorms are likely this afternoon into
this evening, with some areas likely to experience multiple rounds
of storms. Damaging wind gusts will be the main threat, with
isolated large hail possible. An isolated tornado is also
possible.
Isolated to scattered instances of flooding are possible this
afternoon into this evening, particularly over Garrett County.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon into this evening.
In the hours before
Local storm report, Aug 14, 2:39 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
339 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM Tstm Wnd Gst 4 NE Dahlgren 38.36N 76.99W
08/14/2023 M41 mph ANZ536 VA Mesonet
A wind gust of 36 knots (41 MPH) was measured by a
mesonet on the northbound span of the US-301 Harry Nice
Bridge (MD155).
&&
Event Number LWX2302284
DHLocal storm report, Aug 14, 3:01 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
401 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Tstm Wnd Gst 4 SE Oakley 38.23N 76.69W
08/14/2023 M47 mph St. Marys MD Mesonet
Wind gusts of up to 41 knots (47 MPH) were measured by
a mesonet near Leonardtown (EW1760) adjacent to the
tidal Potomac River between 3:45 and 3:50 PM.
&&
Event Number LWX2302285
DHLocal storm report, Aug 14, 3:16 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
416 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Gst Cherry Hill 38.57N 77.27W
08/14/2023 M43 mph Prince William VA Mesonet
A wind gust of 37 knots (43 MPH) was measured by a
Tempest station on River Heritage Boulevard adjacent to
the tidal Potomac River.
&&
Event Number LWX2302286
DHLocal storm report, Aug 14, 3:20 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
420 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Gst 2 E Woodbridge 38.64N 77.22W
08/14/2023 M49 mph ANZ536 VA Buoy
Wind gusts of up to 43 knots (49 MPH) were measured by
the Occoquan River WeatherFlow sensor (XOCC) between
4:05 and 4:15 PM.
&&
Event Number LWX2302288
DHLocal storm report, Aug 14, 3:26 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
426 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM Tstm Wnd Gst 1 E Fort Belvoir 38.71N 77.13W
08/14/2023 M41 mph Fairfax VA Mesonet
A wind gust of 36 knots (41 MPH) was measured by a
personal weather station in Alexandria (KVAALEXA356)
adjacent to the tidal Potomac River.
&&
Event Number LWX2302289
DHLocal storm report, Aug 14, 3:30 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
430 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Gst 3 NE Woodbridge 38.66N 77.22W
08/14/2023 M39 mph Fairfax VA Mesonet
Wind gusts of up to 34 knots (39 MPH) were measured by
a Tempest station on Belmont Boulevard adjacent to the
tidal Potomac River beteen 4:05 and 4:15 PM.
&&
Event Number LWX2302290
DHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113163, 1113168, 1113172, 1113175, 1113178, 1113182, 1113187, 1113201, 1113207, 1113216, 1113219.